News

Severe harm warning issued over TPN use in babies

NHS Improvement confirms ten incidents of incorrect or hasty infusion of total parenteral nutrition resulting in severe harm to babies, but says there could be hundreds more cases

The incorrect administration of total parenteral nutrition (TPN) in babies could lead to death or severe harm, NHS Improvement has warned.


TPN is often used when babies cannot suckle or are too ill to receive milk feeds. Picture: SPL

TPN provides sustenance directly into the bloodstream, when patients are unable to absorb nutrients from food conventionally.

Rate 'crucial'

NHS Improvement said the rate at which TPN is administered is crucial. It issued the warning following ten incidents resulting in severe harm to babies, but said there could be hundreds more cases.

The feeding method is used for all age groups, but for babies TPN is often used when they cannot suckle or are too sick to receive milk feeds, as a result of intestinal conditions.

TPN consists of an aqueous and a lipid component. They are infused separately into the baby via specific administration and infusion pumps.

Fluid overload

In a warning to all organisations providing NHS funded-care to neonates and children, NHS Improvement said: 'If infused too fast, there is a risk of fluid overload, potentially leading to a coagulopathy [bleeding disorder], liver damage and impaired pulmonary function as a result of fat overload syndrome.'

NHS Improvement found that from January 2014 to the end of June 2017, there were ten incidents of infusion at an incorrect rate, resulting in severe harm to babies.

A review of samples of 'low harm' and 'no harm' reports, including ten near-misses in the same period, led to NHS Improvement estimating around 700 similar incidents occurred.

Incidents included three types of error:

  • Use of the wrong infusion pipe. The pumps have 'near-identical' protective covers.
  • An incorrect infusion rate entered into the administration pump.
  • Miscalculation of volumes when making fluid or pump-related changes.

NHS Improvement said: 'While a double-checking system at the cotside plays a vital role in reducing the risk of administration error, it cannot be relied on in isolation.'

Recommended solutions are:

  • Use of distinct covers for infusion pipes.
  • Different syringe pumps and administration sets for each component.
  • Safety software in the pumps.
  • Training and competency assessments.
  • Double-checks by pharmacists on ward rounds.
  • Regular checks of fluid volumes.

Further information


In other news

This is a free article for registered users

This article is not available as part of an institutional subscription. Why is this? You can register for free access.

Jobs